Georgia, 2006

Damaging Wind in Georgia, July 29, 2006

July 29, 2006 · NWS JAX · 1 event in 1 county or zone

Cable lines were blown down along Highway 121 between Folkston and St. George.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Cable lines were blown down along Highway 121 between Folkston and St. George.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 29, 1:30 PM EST, 3 hours earlier.

Area forecast discussion, Jul 29, 1:30 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT SAT JUL 29 2006

...WET PATTERN RETURNS TONIGHT AND SUN...

.SYNOPSIS...CONVECTION HAS BEGUN TO FIRE ACROSS OUR SE GA ZONES
ALONG AN OLD OUTFLOW BOUNDARY FROM VALDOSTA TO ST MARYS. STORM
MOTION IS SLOW AND ERRATIC DUE TO WEAK STEERING FLOW SINCE THE MEAN
LAYER RIDGE AXIS POSITIONED OVER THE CWA. AN ACTIVE FRONTAL SYSTEM
EXTENDS FROM THE LOWER MS RIVER VALLEY ALONG THE WINDWARD SIDE OF
THE APPALACHIANS...WHILE MORE SCT TSRA ARE FIRING ACROSS NORTH AND
CENTRAL GA IN A CONVERGENT ZONE UNDER AN AREA OF DIFFERENTIAL
POSITIVE VORTICITY ADVECTION (DIFF PVA 850-500 MB). TO OUR EAST A
TUTT IS APPROACHING THE BAHAMAS. LOCALLY TEMPS HAVE RISEN INTO THE
LOWER 90S WITH HEAT INDICES NEAR 100 THIS HOUR.

.SHORT TERM...TONIGHT THRU TUE...
AS THE TROUGH TO OUR N SAGS SWD TONIGHT...THE MEAN RIDGE AXIS WILL
SHIFT SOUTHWARD INCREASING MOIST SW FLOW OVER OUR CWA WHILE YIELDING
TO THE DIFF PVA LOBE NOW ENHANCING CONVECTION OVER N AND CENTRAL GA.
MAIN CONVECTIVE CONCERNS TONIGHT WILL BE PERIODS OF HEAVY RAIN DUE
TO SUCH SLOW CELL MOTION AND HIGH PWATS. HAVE CARRIED POPS FROM
50-30% N-S TONIGHT AS FRONTAL FORCING MOVES INTO SE GA. LEANED ON
THE WARM SIDE FOR TEMPS TONIGHT DUE TO INCREASING CLOUD COVER AND SW
FLOW.

SUN...ATMOSPHERE REMAINS MOIST AND UNSTABLE AND HAVE CONTINUED WITH
60-70% POPS ACROSS MOST ZONES...LESS 50% TO OUR SSE WHERE SLIGHTLY
DRIER AIR WILL REMAIN IN VC OF THE MEAN RIDGE. STORM MOTION SUN WILL
BE STRONGER FORM THE WEST...AND NOTE THAT THE GFS DEVELOPS A 25-30
KT 850 MB JET OFF OF THE GULF AROUND 18Z ACROSS OUR GA AND NW FL
ZONES. CONVECTIVE CONCERN WILL SHIFT MORE TOWARD WET DOWNBURSTS SUN
DUE TO STRONGER WINDS ALOFT...AND POSSIBLY HAIL WITH GRADUALLY
STEEPENING LAPSE RATES DURING THE DAY AS THE TROUGH DIGS ALONG THE
SE ATLANTIC COAST DURING THE AFTN. WENT COOLER WITH MAXES DUE TO
INCREASING CLOUD COVER WITH HIGHS ONLY IN THE UPPER 80S...TO NEAR 90
ALONG THE COAST.

SUN NIGHT THE SFC BOUNDARY SAGS INTO N FL AND BEGINS TO STALL. HAVE
CONTINUED WITH LOW POPS THROUGH SUN NIGHT WITH ISOLD SHRA POSSIBLE
ALONG THE BOUNDARY MAINLY IN N FL. MINS NEAR CLIMO IN THE MID 70S
WITH LIGHT SW FLOW PREVAILING.

MON MOS DIVERGES WRT TO HOW MUCH MEAN MOISTURE IS IN THE ATMOSPHERE.
HAVE BASICALLY USED A MOS BLEND...WITH MORE WEIGHT ON THE WETTER GFS
MOS GIVEN THE ACTIVE SW FLOW PATTERN WITH POPS RANGING FROM 30-40%.
THE LINGERING FRONT COMBINED WITH INCREASING DIFF PVA FROM THE S AS
THE TUTT APPROACHES SE FL SHOULD PROVIDE ENOUGH FORCING FOR SCT TSRA
MON AFTN INTO MON EVENING. TEMPS WILL BE WARMER WITH MAXES IN THE
MID 90S.

LATE TUE THE TUTT CROSSES THE FL PENN WITH COOLER TEMPS ALOFT
CONTINUING SCT CONVECTION INTO THE EVENING HOURS.

.LONG TERM...WED THRU SAT...
RIDGING BUILDS IN FROM THE NNE ALOFT AND TEMPS WARM AS THE TUTT
ADVANCES W ALONG THE GULF COAST REGION. IN THE LOWER LEVELS MEAN SSW
WILL PREVAIL WITH THE SFC RIDGE TO OUR SOUTH. HAVE LEANED TOWARD A
CLIMO SW FLOW POP PATTERN WITH NEAR 30-50% N-S MAINLY FOR AFTN AND
EVENING TSRA. TEMPS AOA CLIMO WITH HIGHS IN THE LOWER 90S AND MINS
IN THE LOWER 70S.

&&

.MARINE...HIGH PRESSURE RIDGE ACROSS NORTH CENTRAL FLORIDA
MOVES SOUTH TO SOUTH FLORIDA AS A TROUGH MOVES INTO THE
SOUTHEAST U.S. WINDS GENERALLY SW 10 TO 15 KNOTS...EXCEPT
MAY SEE EXERCISE CAUTION IN THE OFFSHORE WATERS SUNDAY NIGHT
DUE TO NOCTURNAL SURGE AND TROUGH PASSING JUST NORTH OF THE WATERS.
SEAS 2 TO 4 FEET EXCEPT 3 TO 5 FEET SUNDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  88  73  93 /  50  60  30  40
SSI  75  90  75  92 /  40  60  50  30
JAX  74  91  73  92 /  40  60  50  40
SGJ  74  90  75  91 /  30  60  50  40
GNV  72  89  73  91 /  40  60  50  40
OCF  73  90  73  91 /  30  50  40  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.
&&

PUBLIC...ENYEDI
MARINE/FIRE WX...PETERSON
Hazardous weather outlook, Jul 29, 10:49 AM EST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1149 AM EDT SAT JUL 29 2006

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-301000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1149 AM EDT SAT JUL 29 2006

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...ISOLATED STRONG THUNDERSTORMS POSSIBLE...

TEMPERATURES IN THE MID 90S THIS AFTERNOON WILL COMBINE WITH HIGH
HUMIDITY TO PRODUCE HEAT INDICES IN THE 100 TO 105 DEGREE RANGE
OVER MUCH OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
MAINLY WEST OF U.S. 3 0 1. WEAK STEERING WINDS WILL LEAD TO SLOW
MOVING STORMS PRODUCING LOCALLY HEAVY RAINFALL. ISOLATED RAINFALL
AMOUNTS OF 2 TO 4 INCHES MAY CAUSE MINOR TEMPORARY FLOODING. AN
UNSTABLE ATMOSPHERE WILL LEAD TO SOME STRONG AND ISOLATED SEVERE
THUNDERSTORMS ESPECIALLY BETWEEN I 75 AND U.S. 3 0 1 WITH SMALL
HAIL...STRONG WINDS AND INTENSE LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED AGAIN ON SUNDAY
AFTERNOON WITH THE ACTIVITY EXPECTED TO FOCUS CLOSER TO THE EAST
COAST THAN ON SATURDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO CONTINUE THROUGH MUCH OF THE COMING WEEK MAINLY DURING
THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON IF WARNINGS ARE
ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CAMP/ABE

In the hours before

Special weather statement, Jul 29, 3:14 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
414 PM EDT SAT JUL 29 2006

GAZ164-292100-
CHARLTON-
414 PM EDT SAT JUL 29 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CHARLTON COUNTY
FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 500 PM EDT...

AT 414 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CHARLTON COUNTY...OR 7 MILES
NORTHEAST OF FOLKSTON...MOVING NORTHWEST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND THROUGH 500 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Special weather statement, Jul 29, 3:30 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
430 PM EDT SAT JUL 29 2006

FLZ030-292100-
UNION-
430 PM EDT SAT JUL 29 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR UNION COUNTY FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 500 PM EDT...

AT 430 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHWEST OF DUKES...OR 7 MILES
WEST OF LAKE BUTLER...MOVING SOUTHWEST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND LAKE BUTLER...JOHNSTOWN
AND DUKES THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Special weather statement, Jul 29, 3:38 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
438 PM EDT SAT JUL 29 2006

GAZ165-166-292130-
COASTAL CAMDEN-INLAND CAMDEN-
438 PM EDT SAT JUL 29 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CAMDEN COUNTY FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 530 PM EDT...

AT 438 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES NORTHEAST OF WOODBINE...MOVING SOUTH
AT 5 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
WAVERLY...TARBORO...WOODBINE AND COLESBURG THROUGH 530 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IF FURTHER
INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

SHASHY
Special weather statement, Jul 29, 3:48 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
448 PM EDT SAT JUL 29 2006

FLZ033-292130-
ST. JOHNS-
448 PM EDT SAT JUL 29 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
SAINT JOHNS COUNTY FOR STRONG WINDS VALID UNTIL 530 PM EDT...

AT 448 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES SOUTHEAST OF SWITZERLAND...OR
12 MILES SOUTH OF FRUIT COVE...MOVING LITTLE. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND SWITZERLAND AND FRUIT COVE
THROUGH 530 PM EDT. GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CARROLL
Special weather statement, Jul 29, 3:57 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
457 PM EDT SAT JUL 29 2006

GAZ164-292145-
CHARLTON-
457 PM EDT SAT JUL 29 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CHARLTON COUNTY
FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 545 PM EDT...

AT 457 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHEAST OF HOMELAND...OR 5
MILES NORTH OF FOLKSTON ALONG HIGHWAY 301...DRIFTING WEST. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS AROUND HOMELAND AND FOLKSTON
THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. IF FURTHER INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

SHASHY
Special weather statement, Jul 29, 3:59 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
459 PM EDT SAT JUL 29 2006

GAZ163-292145-
CLINCH-
459 PM EDT SAT JUL 29 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLINCH COUNTY FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 545 PM EDT...

AT 459 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CENTRAL CLINCH COUNTY...OR 11
MILES SOUTHEAST OF HOMERVILLE JUST EAST OF HIGHWAY 441...NEARLY
STATIONARY. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

SHASHY

The radar

The Jacksonville radar (KJAX), 46 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charlton

When
July 29, 4:30 PM EST
Where
Charlton County, 5 mi SSW of Folkston
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
30.767, -82.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517240.